Phantom ‘floaters’ in vision harmless, but can be annoying

Dear Dr. Gott: I am a 56-year-old male who has suffered from tinnitus for the past 15 years. Within the last year, I have noticed a lot of eye floaters, which seem to be worsening.
My doctor says that my eyes are healthy. I don’t wear glasses.
I live a healthful lifestyle. I don’t smoke or drink. I have changed my eating habits and consume very little sugar and red meat. I do eat a lot of chicken, fish, juice and vegetables.
Is there anything I can do to get rid of the eye floaters? What can I do to prevent more from occurring? Is there a dietary change I can make?

Dear Reader: Floaters are small spots that occur around the field of vision. They typically appear as dots or cobwebs and drift when the eye moves.
Floaters are caused by the shadows of debris floating freely within the vitreous of the eye.
As we age, the normally gel-like vitreous begins to liquefy, causing the center to become watery. As bits of undissolved vitreous float around in the fluid, they can cross into the range of vision, causing the eye to see the shadow.
Floaters are common and are generally harmless, but annoying.
If, however, you see a “shower” of floaters, which may be accompanied by flashes of light, you should see an ophthalmologist immediately.
These symptoms are often a sign that the vitreous is pulling away from the retina or that the retina itself is detaching from the back of the eye.
If this occurs, an eye surgeon must work quickly to repair to reattach the retina to prevent permanent vision loss.
The only treatment available is surgical removal of the vitreous, which is usually replaced with saline solution.
Eye doctors consider this drastic treatment only when floaters severely hamper vision.
If your floaters continue to worsen, see an ophthalmologist. If everything checks out OK, you will just have to adjust to them unless the physician agrees that your vision is obstructed severely.

Dear Dr. Gott: I have an embarrassing problem and hope you can offer some advice.
I seem to have a social anxiety that causes me to basically have an irrational fear of speaking to people out in public. The worst part is that my face turns red in many situations.
I am 40 years old and have no other health problems.
I eat well and exercise regularly. I don’t want to be on medication. Is there any vitamin supplement I can try first?

Dear Reader: Based on your statement of “fear of speaking to people out in public,” I take this to mean fear of one-on-one or small-group conversations. I must admit that this is a first for me, with fear of speaking in front of audiences being much more common.
There are several anti-anxiety nutrients that might be of assistance, including kava kava, valerian, St. John’s wort in low doses and ashwagandha.
I commend you for considering alternative remedies, but I do not feel qualified enough to recommend any of the possibilities and recommend you speak with your primary-care physician to determine which one might be appropriate for you with the fewest side effects.
To provide related information, I am sending you a copy of my Health Report “Herbs and Healing Fads.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dear Dr. Gott: As one of your loyal readers who is helped by your daily recommendations, I hope that you will be able to assist me as you have so many others.
About 18 months ago, I tripped on city cobblestones and fell.
The accident was serious enough that I had to be taken to the emergency room. I was diagnosed with a concussion and treated for lacerations to my forehead, nose and mouth. Shortly after this incident, I realized that I could no longer smell or taste.
My family doctor told me to be patient, to allow myself time to heal and that these senses would likely return.
After nine months with no improvement, I was sent to an ear-nose-and-throat specialist.
There, my hearing was tested and I underwent an endoscopic procedure on my nose. I was then prescribed Medrol and Flonase, which I took exactly as prescribed. Unfortunately, they did not help.
When I returned to the ENT after finishing both prescriptions, I was told that nothing else could be done. I asked about further testing and possible renewal of the medications, but I only received a very negative response. I hope that you will be able to provide me with some help.

I am an otherwise healthy 77-year-old woman. I take Lipitor and Fosamax.
Dear Reader: The complete inability to taste is rare, with distortion being more common. The tongue can detect four or five tastes: sweet, salty, sour, bitter and umami (savory), which is not yet widely recognized. What most people consider taste is actually smell; therefore, smell disorders can often distort the way foods taste.
Because you have listed a lack of sense of smell and taste, the primary source of your problem is likely the result of a smell disorder; however, I will discuss both conditions briefly.
There are several causes of the impairment or loss of the sense of taste, including medication side effects, aging, the common cold, influenza, heavy smoking, strep throat, mouth, nose or head injury, and more. Both Fosamax and Lipitor list taste perversion or loss as known side effects. You have injured your mouth, nose and head. And your age may be playing a role.
For those with impairment caused by temporary conditions such as illness, taste typically returns shortly after the illness resolves. Changing the drug or reducing the dose may relieve cases caused by medication. Smoking should be eliminated. In the case of injury, sense of smell may return as the body heals, but in some instances, the loss is permanent.
The loss or impairment of the sense of smell results from many of the same causes as those of taste. In addition, it may be caused by exposure to certain chemicals, dental problems, hormonal disturbances, head or neck radiation, and disorders that affect the nervous system such as Alzheimer’s or Parkinson’s.
If the underlying cause of the loss can be identified, help may be available, but again, some cases may be permanent. There are also instances when individuals have spontaneously recovered these senses. For those with permanent malfunction, counseling may help a person adjust to the situation.
The two medications you were given are both steroids. The Medrol is typically used for severe allergies, arthritis, skin conditions, certain blood disorders and asthma. It works by suppressing the body’s reaction and inflammation. The Flonase is a steroid nasal spray used to treat allergic and non-allergic congestion, itching, sneezing and runny nose. If allergies, the cold, flu or other common illness caused your problems, these meds would have likely relieved symptoms and may have restored your senses. Apparently, this was not the case.
If you have had adequate testing and no underlying disease or disorder can be found, then your head injuries may be to blame. This could also mean that your condition is permanent. If you don’t believe the ENT specialist fully tested you or told you of all other treatment options, request a second opinion from another ENT or perhaps a neurologist to determine whether your fall caused brain damage in one or more of the areas where taste and smell are processed. If after this you do not experience improvement, it may be time to request a referral to a therapist or counselor familiar with these conditions who can help you cope.
To provide related information, I am sending you a copy of my Health Report “Medical Specialists.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.